Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anyone taking Mirtazepine?

(18 Posts)
onlyoranges Fri 04-Sep-15 12:54:57

Starting on it and just wondered for those of you who are taking it how do you find it?

Pandora97 Fri 04-Sep-15 18:08:25

I'm not on it any more but stopped taking it about 6 months ago. I had terrible insomnia when I first started (even though it's supposed to make you sleepy hmm), a couple of weeks of very weird and vivid nightmares and appetite increase. That is the most common side effect. Some weight gain is common as well - I put on about 10lbs but managed to lose it all whilst still taking mirtazapine so it's not inevitable that it'll stay there.

It worked okay for about 5 months but then I started feeling worse and to be honest, it never worked as well for me as other ADs have so I was never that keen on it. My mood remained very up and down. But it's so individual and I've heard of others who've got on with it really well so I hope it works for you.

Hero1callylost Fri 04-Sep-15 23:29:40

I took my first tablet last night. Had a really deep sleep last night, could barely function when DS woke me up in the morning. I've felt weird all day, slightly dizzy, very lethargic, short temper. I'm supposed to be taking one tablet at night for a week then upping to two a night, but I don't want to take any more! Thinking about phoning my GP on Monday to ask for an alternative. Not sure if this weird tired feeling will go after a couple of weeks though.

How have you found it?

Pandora97 Sat 05-Sep-15 13:31:55

That's a normal reaction. I was completely whacked out for the first few days. Then the insomnia started but most people don't have that.

Keep taking it, it won't carry on like that forever. In fact, it should be gone within a week, maybe 2.

onlyoranges Sat 05-Sep-15 17:09:15

Oh Hero we started on the same day! What time did you take it? I am worried cause have early starts and on medication that gives me brain fog already!! They said take it at bedtime but was thinking early evening. What mg are you on? Do you have a particular diagnosis?

Hero1callylost Sun 06-Sep-15 20:54:06

Sorry I forgot to check back here yesterday. I'm taking it for depression. Just 15mg which I was supposed to up to 30mg after a week. Last time I took prozac - that was great but really affected my libido so I asked to try something different this time.

I haven't taken any more, backed up by opinion of a friend of mine who's a mental health nurse. I took it right before bed (so around 10.30 - 11pm). I'm worried about it as I'm on holiday at the moment so just pottering around the house, but if I'd have been working I wouldn't have been able to drive safely or function at work. Taking a drug with that powerful a side effect scares me a bit to be honest, I'm not entirely comfortable taking medication anyway but I don't have the mental energy to devote to mindfulness/CBT at the moment. I'm going to phone my GP on Monday morning and ask to switch straight back to prozac unless he can suggest something else to try (we had discussed that being a possibility at my appointment anyway if Mirtazapine didn't agree with me).

How are you getting on Only? Have you carried on? If you have early starts perhaps yearly evening would be better for you.

Pandora what were you taking it for? Did it make a difference?

Hero1callylost Sun 06-Sep-15 20:56:22

Oh Pandora sorry, I just realised you answered my questions in your first post smile which other ADs worked better for you? I've been reading the Mind website to figure out if there's a better one out there but I guess it's all down to how an individual reacts.

onlyoranges Mon 07-Sep-15 14:56:54

I have got severe depression ( with self harm, SU thoughts/plans, PTSD) Totally agree about switching them around to see which one works best for you and which has the least side effects for you. Took them with tramadol which didn't seem a great mix very well so need to plan my timings better! Let me know which one they suggest.

Pandora97 Mon 07-Sep-15 15:41:53

Hero I was taking it for depression, social anxiety and ironically insomnia. The sleepiness side effect is actually much more powerful at 15mg. Don't ask me how it works because I don't understand it myself but it's well recognised that that symptom lessens when you go up to 30mg so I would try going up in your shoes. I was on 45mg in the end and I never took it before bed - I took it with dinner in the evenings and it didn't generally effect me throughout the evening in any way. I managed to go to bed at a normal time.

It's difficult to say which one works better as mirtazapine is the drug I've been on the longest. Sertraline worked well but I was only on it for 8 weeks - had to switch due to an unusual side effect. That also made me feel very sleepy to start off with though and also reduced my sex drive.

I'm now on venlafaxine. Again, have only been on it for 2 months but seem to be doing okay so far. Sex drive has come back. I've noticed a bit of a dip recently though but I'm on a very low dose so am going to try increasing it soon. Apparently it can be very difficult to come off though and it can also effect your BP so will need to have regular BP checks.

And I've been on fluoxetine as well haha (I've changed medication 4 times in the space of a year - been a bit of a roller coaster). grin Had to come off that for the same reason as the sertraline. I think if you have low sex drive on fluoxetine then you are likely to have the same problem on sertraline and other SSRIs so I'd be looking at non-SSRI drugs.

I would say that sertraline and venlafaxine made the biggest initial difference to start off with. I hope you're able to find something that suits you.

Pandora97 Mon 07-Sep-15 15:46:06

Oh forgot to say I haven't noticed any side effects with venlafaxine so far whereas I had side effects with all of the others when I first started. So in that sense I would vouch for it but like you say, it effects everybody differently and some people do get side effects on venlafaxine. Unfortunately it is very much a case of trial and error. Because I'd heard good reports I was willing to risk it, and the potential nightmare of coming off it. Just figured I'll cross that bridge when I come to it.

Kingie1 Mon 07-Sep-15 15:47:33

I found it really knocked me out. I would normally go to sleep around 11.30 but, for me, to not feel whacked out and unable to function I'd have to go to sleep about 8.
I found they were pretty fast acting and would be asleep within 30 mins of taking them

SwearyGodmother Mon 07-Sep-15 19:55:41

I hated it. It made me sleepy, angry and fucking starving all the time. I binged on carbs and hated everyone whilst I was taking it. Never again.

Evenhasawatermark Tue 08-Sep-15 16:53:42

Exactly the same for me as swearygodmother I'm afraid.

Wankarella Tue 08-Sep-15 18:56:46

It helped me out a lot, I did gain weight and have strange dreams to start with but they eased off and the anxiety lessened and I was able to get back out to work.

Apathyisthenewblah Sat 12-Sep-15 19:09:45

I was prescribed it for severe PND and insomnia but only for a short time until my sleep was better. One thing I do remember is that the drowsiness is highest at a low dose.

onlyoranges Sat 12-Sep-15 19:46:56

I am really irritated!! I told my AMP I was very badly constipated and just like you Sweary binged on carbs. She said she had never heard of those side effects and really made me feel like it was me in some way. She said drink more water and take laxatives which I did. It has got worst and worst and now its so uncomfortable. I rang the out of hours MH team (the AMP had said) its actually a general out of hours, she said take doouble the recommended dosage on the box. She then suggested I rang NHS direct????? But what worries me the most is that my AMP had not heard of these side effects, this lack of knowledge makes me feel a real lack of confidence in her. I do have trust issues and the whole thing has made me really not want to see her again. I have had a life threatening reaction to anti depressants before and really do need someone who knows what they are doing because of the risk.

I just feel annoyed as you have clearly all suffered similar side effects to me and when I researched side effects constipation and over eating are some of the most common. She should know that shouldn't she?

SwearyGodmother Tue 15-Sep-15 10:09:11

The mirtazapine munchies are well known as a side effect so your AMP is being a dick. I doubt it's that she hadn't heard of them but was trying to downplay it as a side effect because mirtaz is cheap. I had a stand up row with one of my MH team when she told me that the binges were part of my eating disorder and not the drugs (nonsense, these were totally different from ED binges). I now no longer see that woman - can you request a different liaison to help you get your meds sorted?

I ended up on agomelatine which is quite new so is considered unusual but seems to be working reasonably well (am no longer after killing myself) and have manageable side effects.

OliviaM91 Tue 15-Sep-15 10:13:51

I took if for two years and gained three stone. I came off it in April to start trying for a baby and have only lost 6lbs. I had insomnia from the age of 10 and when I was put on Mirtazapine aged 21 I had never slept so well. I stayed on it because of the sleep benefits but it did help with being able to socialise and hold a conversation. I did have my dosage doubled three months in as it didn't really have an affect on me at 15mg.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now